side effects

My abdomen was aching this morning. I felt the cramps and the “revolution” inside which is close to having diarrhea and a bad flatulence. I could feel it twitching. Bad thing is I could not just take any pain medicine, I have to ask my doctor first.

Then, I remembered what my oncologist told me about abdominal pain. She said that its a normal thing, a side effect, when a person undergoes chemo therapy. But she told me I can lessen if not totally prevent it from coming by avoiding the following food (this can help in lessening nausea or vomitting, too):

  • hot and spicy foods
  • fatty, greasy or fried foods
  • very sweet and sugary foods
  • large meals
  • foods with strong smell
  • eating or drinking quickly
  • drinking beverages with meal
  • lying down after meal
  • nuts, seeds or dried fruits
  • beverages containing caffeine

One of the most difficult part of being a chemo patient (well aside from the chemo sessions itself) is dealing with the side effects of the chemotherapy. Every day is actually a struggle for me. I usually feel the side effects after the session and then it stay for few more days or even weeks after the treatment. Aside from the abdominal cramps, I’ve experienced the following:

  • heart burn (a day after the first session)
  • allergic reaction to the chemo medicine (red, itchy rashes called hives.  i was told its a common thing and occurs 36 hours after the session and will last for not more than 24 hours; it appears in my chest, neck, arms, legs, even in that part near “my thing”)
  • hair loss (i guess this is the most distressing part of the treatment. it happens because the chemo therapy affects all cells of the body not just the cancer cells. i’m going to have my hair shaved this week. she’s doing it she told me. happy!)
  • pancytopenia or the lowering of the red and white blood cells and platelets (this has caused me dizziness, coughing and that “fatigue” feeling)
  • lack of appetite (tried eating small meals every three to four hours but i really don’t feel hungry. i always have this bad taste in my mouth. My doctor recommended “megace” a medicine to combat the loss of appetite and its helping me, slowly)
  • blurred vision
  • fever and chills
  • bone pain (breakthrough pain, that’s how the oncologist called it; a pain felt when moving or after coughing)
  • bleeding problems (doctor said its because my blood platelets are low from chemo; under-production of blood platelets due to my leukemia)
  • common cold syndrome (sore throat, difficulty swallowing food, feels like there’s a lump in my throat)
  • constipation
  • dry skin (thanks to nivea i feel that it’s not that dry anymore. doctor said the drying of the skin is a common reaction of the body to the chemo drugs; i was advised to take shower or short cool baths instead of long hot baths)
  • nausea (in my own experience, this is the most difficult to handle; i’m taking anti-emetics to lessen the frequency but it still sucks)

Side effects are really difficult to handle. Psychologically, it has depressed me a couple of times already, even before the treatment. Physically, it has tormented me and whenever I look at myself in the mirror, I can’t help but pity myself for what I have become.

But God is showing me new perspectives every day. I guess its just normal to feel the pain, the depression, the sadness when you are in a situation like mine but it is also important to keep on trusting God and believing that He knows what’s best for me and that He will never give me something which I can’t bear.

I’m done with the first cycle and I know He will prepare me for the next steps ahead. A minute ago, I whispered a prayer, entrusting my life to Him again. Yes, there’s fear within, there are negative emotions inside but I know in time He will change it into positive emotions as He will continue to reveal things to me  which I have never expected.

Please pray for me. It will surely make the”journey” more bearable.

Advertisements

1 Response so far »

  1. 1

    belle said,

    i admire your spirit. keep it up man! love yah!


Comment RSS · TrackBack URI

Mag-iwan ng Tugon

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Baguhin )

Twitter picture

You are commenting using your Twitter account. Log Out / Baguhin )

Facebook photo

You are commenting using your Facebook account. Log Out / Baguhin )

Google+ photo

You are commenting using your Google+ account. Log Out / Baguhin )

Connecting to %s

%d bloggers like this: